Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 238, NWS Denver/Boulder, CO

August 25, 2014Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2014, 5:14 PM MDT for Adams County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 5:14 PM MDT (23:14 UTC)
Expired
Aug 25, 2014, 5:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS55 KBOU 252314
SVRBOU
COC001-252345-
/O.NEW.KBOU.SV.W.0238.140825T2314Z-140825T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO...

* UNTIL 545 PM MDT

* AT 513 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
  SOUTHWEST OF BRIGHTON...OR 15 MILES NORTHEAST OF DENVER...MOVING 
  NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN COMMERCE CITY...BRIGHTON AND BARR LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR BARR LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3997 10446 3991 10467 3991 10469 3989 10474
      3986 10483 3994 10488 4000 10477 4000 10449
TIME...MOT...LOC 2313Z 244DEG 33KT 3991 10479 

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
1 follow-up statement
650 
WWUS55 KBOU 252337
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT MON AUG 25 2014

COC001-252345-
/O.CON.KBOU.SV.W.0238.000000T0000Z-140825T2345Z/
ADAMS CO-
537 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTH CENTRAL ADAMS COUNTY...

AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF LOCHBUIE...OR 24 MILES NORTHEAST OF DENVER...MOVING EAST AT 35
MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3991 10467 3991 10472 3995 10470 4000 10467
      4000 10449 3996 10451
TIME...MOT...LOC 2337Z 257DEG 30KT 3996 10462 

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:34 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 2:34 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

COOL AIRMASS HAS MOVED OVER NORTHEAST COLORADO TODAY. EASTERLY LOW
LEVEL FLOW HAS INCREASED DEW POINTS THROUGH THE DAY. AS THE AIRMASS
CONTINUES TO SLOWLY WARM...THE CAP SHOULD BE BROKEN. STORMS ARE
STARTING TO FORM OVER THE HIGHER TERRAIN AND WILL SPREAD EASTWARD
THROUGH THE LATE AFTERNOON AND EVENING. STILL A CHANCE FOR SEVERE
WEATHER TODAY. SURFACE BASED CAPES WILL CLIMB TO AROUND 1000 J/KG.
THIS COMBINED WITH GOOD SHEAR SHOULD RESULT IN A FEW SEVERE STORMS.
BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF I-25 WHERE THE
GREATEST MOISTURE AND INSTABILITY WILL RESIDE. HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. BECAUSE OF THE SHEAR
AND SOMEWHAT LOW LCL...CAN'T RULE OUT A BRIEF TORNADO.

SHOWERS AND STORMS WILL PROGRESS EASTWARD THIS EVENING AND IS
EXPECTED TO END AROUND OR JUST AFTER MIDNIGHT. DUE THE MOIST
SOUTHWEST FLOW ALOFT WILL KEEP LOW POPS IN THE FORECAST FOR LATE
TONIGHT AND EARLY TUESDAY. LOW CLOUDS ARE EXPECTED TUESDAY
MORNING AND PERHAPS FOG BECAUSE OF THE MOIST LOW LEVELS.

SOUTHWEST FLOW ALOFT WILL PREVAIL OVER COLORADO TUESDAY AROUND A
CLOSED LOW OVER THE GREAT BASIN. APPEARS THERE WILL BE A WAVE THAT
WILL AFFECT THE AREA LATE TUESDAY AFTERNOON AND INTO TUESDAY NIGHT.
MOISTURE WILL CONTINUE TO INCREASE WITH PRECIPITABLE WATER VALUES
CLIMBING TO AN INCH TO 1.25 ALONG THE FRONT RANGE AND ACROSS THE
EASTERN PLAINS. CAPES MAY CLIMB UP TO 2000 J/KG IF TEMPERATURES
ARE ABLE TO REACH THE MID TO UPPER 70S. SO THERE WILL BE A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON. BECAUSE OF THE
MOIST AIRMASS THERE WILL ALSO BE A SLIGHT CHANCE FOR FLASH
FLOODING. STORMS WILL BE MOVING AT A GOOD CLIP...SO THE THREAT
WILL BE ON THE LOW SIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

FOR WEDNESDAY AND WEDNESDAY EVENING THE MODELS HAVE BECOME IN
BETTER AGREEMENT WITH THE PLACEMENT OF THE LOW THAT REACHES
CENTRAL UTAH BY 12Z ON WEDNESDAY. IT CONTINUES TO PROGRESS THROUGH
THE REGION THURSDAY BY 12Z BRINGING AN ABUNDANT AMOUNT OF
MOISTURE AHEAD OF IT WEDNESDAY AFTERNOON AND INTO THE EVENING.
ALONG WITH THE MOISTURE THERE IS DECENT QG ASCENT AND INSTABILITY
ON BOTH WEDNESDAY EVENING  AND THURSDAY WHEN THE TROUGH MOVES
OVER THE CWA. INCREASED POPS ON WEDNESDAY OVER MOUNTAINS AND OVER
THE FAR NORTHEAST CORNER. OVER THE PLAINS AND FRONT RANGE ENOUGH
WARMING OCCURS ALOFT THAT CONDITIONS WILL INCLUDE MORE RAIN
SHOWERS WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EARLY
WEDNESDAY.

WILL KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH THURSDAY
WITH A MIXTURE OF RAIN AND SNOW SHOWERS OVERNIGHT WEDNESDAY INTO
THURSDAY FOR AREAS ABOVE TIMBERLINE. PW VALUES ARE STILL HIGH
WEDNESDAY THROUGH THURSDAY MORNING AT 0.80-1.00. THERE IS LIGHT
STORM MOTION BETWEEN 7 AND 10 KTS SO A POSSIBLE PROLONGED HEAVY
RAIN EVENT EXISTS FOR WEDNESDAY EVENING.

SYSTEM WILL MOVE OUT OF THE CWA BY FRIDAY AFTERNOON WARMING
TEMPERATURES. AS RIDGING MOVES IN AND SURFACE HIGH PRESSURE
DOMINATES THE REGION LOOK FOR TEMPERATURES TO RETURN TO SEASONAL
NORMALS OVER THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 234 PM MDT MON AUG 25 2014

THERE WILL BE A CHANCE FOR THUNDERSTORMS IN THE DENVER AREA THROUGH
ABOUT 06Z...THOUGH THE BEST TIME WILL BE 22Z TO 02Z. HAIL...WIND
GUSTS TO 40 KNOTS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS.
BECAUSE OF THE MOIST AIRMASS...LOW CLOUDS ARE EXPECTED AND FOG WILL
BE POSSIBLE 09Z TO 15Z TUESDAY. IF LOW CLOUDS FORM...CEILINGS
SHOULD BE LESS THAN 2000 FEET. THUNDERSTORMS WILL BE LIKELY AGAIN
TUESDAY AFTERNOON AND EVENING ACROSS THE DENVER AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Aug 25, 7:59 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
759 AM MDT MON AUG 25 2014

COZ030>051-261400-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
759 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM OVER THE
MOUNTAINS EARLY THIS AFTERNOON. THE STORMS WILL THEN SPREAD ONTO
THE PLAINS LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. SOME
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN UNSETTLED TUESDAY THROUGH THURSDAY AS AN UPPER
LEVEL TROUGH PASSES SLOWLY ACROSS THE STATE. THIS WILL BRING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY TUESDAY THROUGH
THURSDAY. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL
NORMALS. FRIDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE
BUILDING OVER THE WEST WILL BRING WARMER AND DRIER WEATHER BACK
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 25, 5:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
504 PM MDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             PARKER                  39.51N 104.76W
08/25/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Aug 25, 5:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     5 E PARKER              39.51N 104.67W
08/25/2014  M66.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

0502 PM     HAIL             PARKER                  39.51N 104.76W
08/25/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:42 PM MDTSpecial Weather StatementBOUElbert48 min
Aug 25, 4:00 PM MDTSevere Thunderstorm WarningBOUDouglas24 min
Aug 25, 4:52 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert23 min
Aug 25, 5:47 PM MDTSevere Thunderstorm WarningBOUAdams28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.